Another Scary Update :(

Hi all,

I've just returned from my Rheumy appointment. After taking two injections of MTX with newly raised dose (12.5mg) a week. Liver enzymes were OK according to the latest blood test. joints pain and swelling is still up and down ( seven days good, five days in agony). He decided to raise the dose again to 20 mg. I'm thin (42 Kilos) and generally weak . the same old question: Will I survive this dose, I'm scared and crying. I don't know if I'm going in the right direction. He said dose will be reduced if I get better, do you think so???


19 Replies

  • I don't think you have anything to worry about because it sounds as if you're being carefully monitored. I had raised liver enzymes for some time before being taken off Mtx altogether and I trust my rheumy implicitly - he's always on the case.

    I get the impression that you think Methotrexate is a really dangerous drug that can take you to the edge. It is a strong drug but as far as I know, the quantities used to treat RD are very, very unlikely to lead to anything bad happening, mainly because the signs of not tolerating it would be picked up in very good time.

    Wish I could make you a cup of tea! But all I can do is to say is don't be scared, look after yourself and think positive. And then if Mtx isn't for you, your rheumy will step in I'm sure, and you'll be able to try something else.

  • Hala, I don't understand why you think you wouldn't survive an increase in dose. You survived your last increase & you will be monitored by having blood tests taken to see how you react to this latest one. I've had increases in the past & recently had another one, in smaller increments from 15mg to 17.5mg with the intention of getting to 20mg because the disease activity in my feet needs sorting. I'll then have another review to see if I'm responding & if I am we'll see if it's necessary to keep at that dose. Similarly that's what your Rheumy's trying to do, get your disease under control which means your inflammation & pain should go down. Whilst it may be new to you your Rheumy will have done this many times with his other patients, he knows what he needs to do to help you best & this is it.

    Please try not to be so frightened, it won't help you help yourself. The doses used in Rheumatology as a DMARD are nowhere near as those used as a chemo, if this is at the root of your concerns. I know it seems as though it's not working but many people start on lower doses & it's increased according to how you react. Your weight has no bearing, MTX is a prescribed for children with arthritis so this shouldn't be a concern for you. I started on 15mg & stayed at that for a long time, 2 years but it was then necessary to increase it to help make me better & my feet less painful & inflammed. The same will happen to you but you need to try to stop worrying. Do you trust your Rheumy? Does he explain why he's needing to increase your MTX, really he should be putting your mind at ease by explaining how he's treating you & to what end if he's aware you're concerned. You'll be fine I'm sure but maybe if you have a read of this page from the NRAS website explaining all about MTX, how it works etc will help you or maybe talking your concerns through with someone on the NRAS helpline 0800 298 7650

  • Thanks for being so caring and understanding

  • :)

  • Hi there,

    Thank you for always responding to my worries. I study your words very well because they carry lots of important messages for me. for example, when you say "many people start on lower doses & it's increased according to how you react". That meant for me that MTX might be faced with resistance from the inflammation I have. This can explain why I was better before treatment. Maybe I feel more swelling, pain and everything simply because the inflammation fights back and shows resistance to MTX that's why my doctor is attacking back with a higher dose.

    Thanks again :)

  • I just don't like to think of you not realising that your Rheumy is trying to help, I understand why you would question it, you didn't exactly have a good start did you with the mix up, I think I'd be double checking everything after that! Your new Rheumy is aware of what happenened & is now trying to give you the best start.

    You've sort of understood what I mean & why sometimes other meds are prescribed to help. Each Rheumy has his or her's preferred way of treating, for example, the day I was diagnosed I came away with a DMARD (hydroxychloroquine), a months course of steroids, NSAIDs & pain relief to take if I needed it. My pain & inflammation started reducing very quickly, but this was due to the steroids & NSAIDs & is a different way to the way your Rheumy is treating you. Similar to MTX HCQ can take a good while to notice improvement so I was given the other meds to tackle the inflammation whilst the HCQ was tackling the disease. I would think what your Rheumy did was start you on 12.5mg to see to your see from your blood test results your reaction to it, your LFT (liver) results were good so he decided to increase the MTX to try to dampen the disease, not treat your inflammation & pain exactly, NSAIDs will reduce your inflammation for example. So in effect he's already given you a "starting dose" (12.5mg) & now he's increased it to see how your RD responds to it, he will check on your drug monitoring blood results when he receives them. This will give him an indicatation whether the dose needs amending or not.

    You were feeling better before treatment probably because the initial dose given by your other Rheumy were doses too low to treat RD so not being effective, allowing the disease to carry on. Your new Rheumy recognised that but didn't want to give you 20mg if you didn't need that high a dose, now it needs to build up in your system so you won't really notice any different for a good few weeks yet, maybe that's easier to understand. If you try to remember that it's not an exact science, much can depend on how long the disease has been active, how active the disease is or not & so not everybody can be treated with the meds the same or even the same meds, the protocol he uses for the next patient he sees may be different again.

    If you've not been prescribed anything for when you have inflammation & pain you can either contact your nurse or your GP, see if either of them can help you.

  • I would recommend that you ring the NRAS help line and actually talk to someone about your fears around your medical condition and its treatment.


  • I took methotrexate for many years and it really helped me. Please don't worr it's good to talk to the helpline

  • Hi hala - agree with others, try not to place this much worry on yourself. I'm on my 7th consecutive mtx injection 15mg and am only just starting to feel the benefits, but they say you must give it at least 3 months. I was like you worried about the effects it would have on my body because of where it originates from but I've had to get over that and talk myself into a good place. Trust your rheumy team they will stop it the minute it shows any signs. I had to have 3 weeks off from taking it as I had a really low white blood count and felt absolutely dreadful. Hang on in, your not alone..... Take care x

  • Thanks :)

  • Good morning! I don't think you need to worry too much about the weight issue regarding the dose increase. I was on 25mg MTX (tablets) when I was just 38kgs and afterwards on 17.5mg injections when I was around 36kg. Apart from MTX I was also on steroids and another powerful immunosuppressant for a different condition. And I'm still alive :) My rheumy (and I presume, yours too) wouldn't be prscribing these drugs if he didn't think it was necessary and if he thought my system couldn't handle it.

    Have you talked to your rheumy / rheumy nurse about your fears? And have you gotten help for your weight problems? With the support of my rheumy and GP I managed to put on 7kgs in 2 years and the closer I get to a normal weight the better my health will be overall.

    Hope this helps! Christine x

  • That was a true skinny cappuccino! Maybe you should be aiming to change your pen name to latte?

  • Haha, yes I should! My goal is another 4 kilos until autumn. But I don't like lattes so maybe I'll change it to 'regular cappuccino with chocolate sprinkles and a croissant'? x

  • Thanks, you're almost as thin as I am. I hope I could put on some weight too :)

  • It can be difficult to do on your own so I'd recommend talking to your GP about it (if you haven't already anyway). Being very underweigt makes health problems a lot worse so I'd make it a priority to get back to a normal and safe weight. Good luck!

  • Try not to worry.

    Apropos of something different, i mentioned on this site that a patient who attends the same clinic as me got her Prednisilone and methotrexate mixed up. She took the Pred. Once a week and the Methotrexate (20 or 25mg) every day! Feeling very unwell, she crawled in to have her blood tested a week later. Unsurprisingly., she was suffering extreme toxicity. But she survived!

    I don't recommend mixing up your drugs, but I'm sure you will be fine.


  • :)

  • I know it sounds scary, but it's ok and these amounts are actually fairly low doses. Cancer patients can be asked to take 30mg daily (for short periods only of course - see Jora's comment above) or up to 50mg a week. So dp try to give it a chance to work.

  • Poor you I worry too all the time but I have to ssy I've been on methotrexate for 20 years without any problems apart from the odd mouth ulcer. In the early days I was on 25mg.

    Speak to NRAS for re-assurance.

    KiKi x

You may also like...